Alert archive / North Carolina / Flash Flood Warnings in 1995
Flash Flood Warning 12, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 11, 1995, 4:51 PM EDT for Ashe County, North Carolina. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jun 11, 1995, 4:51 PM EDT (20:51 UTC)
- Expired
- Jun 11, 1995, 8:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Ashe County, NC
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 707 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 737 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRNK 112049 FFWRNK NCC009-120000- BULLETIN - EBS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 451 PM EDT SUN JUN 11 1995 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 800 PM EDT FOR THE FOLLOWING COUNTY... IN NORTHWEST NORTH CAROLINA ...ASHE COUNTY AT 451 PM EDT...ESTIMATES INDICATED THAT BETWEEN ONE /1.0/ AND ONE AND A HALF /1.5/ INCHES OF RAIN HAD FALLEN OVER ASHE COUNTY SINCE 145 PM. ADDITIONAL THUNDERSTORMS WILL BE MOVING INTO ASHE COUNTY FROM NORTHWEST TENNESSEE THROUGH 600 PM...CONTINUING THE THREAT OF FLASH FLOODING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. DD/KK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 9:44 AM EDT, 7 hours 7 minutes earlier.
Area forecast discussion, Jun 11, 9:44 AM EDT, 7 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 940 AM EDT SUN JUN 11 1995 RECOMMENDATIONS... RDU...POPS LOW FOR TODAY. NEED HIGH CHC PIEDMONT AND LIKELY IN MTNS. TEMPS LOOK O.K. WBC...FEEL VERY STRONGLY THAT WE NEED AN FFA FOR OUR CWA TODAY. HAVE CONFIRMED REPORTS OF FLOODING IN FRANKLIN/HENRY/PITT CNTYS FM LAST NIGHT...AND MAY POINTS IN NRV CLOSE TO YOUR COUNTIES. BUMP UP POPS ACRS SRN PIEDMONT. JUST READ YOUR SFD...AS YOU CAN TELL I AGREE W/ THOT OF FFA! CRW...NOT TO SURE NRV WL GET TO MID/UPR 80S. HOW ABT LOW TO MID? OTRW O.K. FFA IS A GOOD MOVE. DISCUSSION... TODAY WL BE ANOTHER ACTIVE DAY HERE. QUICK ANALYSIS SHOWS FNT XTNDING FM CNTRL OH TO WRN TN. COUPLE OF TSTMS OVR ERN KY ATTM. MODIFIED GSO SOUNDING TO 87/70 AND THIS GIVE LI OF MINUS 8 AND CAPE OVR 3000. HTS ALSO UNSTABLE...THO NOT QUITE AS MUCH. IN ADDITION ...MESOS SHOW MOISTURE ALREADY BEGINNING TO INCREASE ACRS N CNTRL NC AND S CNTRL VA. MOISTURE PROGGED TO CONTINUE TO POOL AHD OF CD FNT. XPCT STMS TO DEVELOP ACRS WRN HALF OF CWA AND ADVECT EWD TODAY... SIMILAR TO YEST AND THINK SM HEAVY DOWNPOURS LIKELY AS H85 DWPTS ARE 12 TO 14 DEGS AND PW REMAINS HIGH. SML CREEKS/CULVERTS OVR SRN PIEDMONT OF VA HAVE PROB RECOVERED SOMEWHAT FM LAST NITES ACTIVITY...BUT IT WL NOT TAKE MUCH TO PUSH THEM OVR THE EDGE AGAIN. DESROSIERS
In the hours before
Special weather statement, Jun 11, 1:28 PM EDT, 3 hours 23 minutes before
WVZ045-111835- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 128 PM EDT SUN JUN 11 1995 ...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM FOR GREENBRIER COUNTY... AT 128 PM DOPPLER RADAR INDICATED A LINE OF SHOWERS AND THUNDERSTORMS FROM NICHOLAS COUNTY IN WEST VIRGINIA SOUTHWEST TO BUCHANAN COUNTY IN SOUTHWEST VIRGINIA MOVNING EAST AT ABOUT 15 MPH. NO SEVERE WEATHER WAS OCCURING AT 128 PM...BUT SOME OF THE STORMS WERE ACCOMPANIED BY BRIEFLY VERY HEAVY RAIN AND GUSTY WINDS. A FLASH FLOOD WATCH IS ALSO IN EFFECT. AFTER THE NUMEROUS SHOWERS AND THUNDERSTORMS OF THE LAST SEVERAL DAYS HAVE SATURATED THE SOIL... SOME OF THE THUNDERSTORMS MAY PRODUCE ENOUGH RAIN TO CAUSE FLASH FLOODING. REMEMBER THAT A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS CONTAINING LARGE HAIL...DAMAGING WINDS...AND DANGEROUS LIGHTNING. NOGUEIRA
Special weather statement, Jun 11, 3:00 PM EDT, 1 hour 51 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-120105- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 301 PM EDT SUN JUN 11 1995 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR TAZEWELL AND SMYTH COUNTIES UNTIL 6 PM EDT... ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR MERCER...SUMMERS...MONROE AND GREENBREENBRIER COUNTIES IN WEST VIRGINIA UNTIL 8 PM EDT... ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR NEW RIVER VALLEY... ALLEGHANY HIGHLANDS...SOUTHERN SHENANDOAH VALLEY...THE VIRGINIA PIEDMONT...NORTHWEST NORTH CAROLINA UNTIL 9 PM EDT.. ...FLASH FLOOD WATCH IN EFFECT FOR LATE THIS AFTERNOON AND TONIGHT FOR SOUTHEAST WEST VIRGINIA...WEST VIRGINIA...AND THE NORTHERN AND CENTRAL MOUNTAINS OF NORTH CAROLINA... AT 300 PM...DOPPLER WEATHER RADAR INDICATED SCATTERED SHOWERS AND THUNDERSTORMS FROM ELKINS...WEST VIRGINIA TO ROANOKE...VIRGINIA TO BRISTOL...TENNESSEE. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND TONIGHT ACROSS SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA. REMEMBER THAT A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS. AFTER THE NUMEROUS SHOWERS AND THUNDERSTORMS OF THE LAST SEVEREL DAYS HAVE SATURATED THE SOIL...SOME OF THE THUNDERSTORMS MAY PRODUCED ENOUGH RAIN TO CAUSE FLASH FLOODING. STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE LATEST UPDATES CONCERNI(NG THIS DEVELOPING WEATHER SITUATION. KK
Special weather statement, Jun 11, 3:01 PM EDT, 1 hour 50 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-120105- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 301 PM EDT SUN JUN 11 1995 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR TAZEWELL AND SMYTH COUNTIES UNTIL 6 PM EDT... ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR MERCER...SUMMERS...MONROE AND GREENBREENBRIER COUNTIES IN WEST VIRGINIA UNTIL 8 PM EDT... ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR NEW RIVER VALLEY... ALLEGHANY HIGHLANDS...SOUTHERN SHENANDOAH VALLEY...THE VIRGINIA PIEDMONT...NORTHWEST NORTH CAROLINA UNTIL 9 PM EDT.. ...FLASH FLOOD WATCH IN EFFECT FOR LATE THIS AFTERNOON AND TONIGHT FOR SOUTHEAST WEST VIRGINIA...WEST VIRGINIA...AND THE NORTHERN AND CENTRAL MOUNTAINS OF NORTH CAROLINA... AT 300 PM...DOPPLER WEATHER RADAR INDICATED SCATTERED SHOWERS AND THUNDERSTORMS FROM ELKINS...WEST VIRGINIA TO ROANOKE...VIRGINIA TO BRISTOL...TENNESSEE. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND TONIGHT ACROSS SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA. REMEMBER THAT A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS. AFTER THE NUMEROUS SHOWERS AND THUNDERSTORMS OF THE LAST SEVEREL DAYS HAVE SATURATED THE SOIL...SOME OF THE THUNDERSTORMS MAY PRODUCED ENOUGH RAIN TO CAUSE FLASH FLOODING. STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION. KK
Local storm report, Jun 11, 3:08 PM EDT, 1 hour 43 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE BLACKSBURG VA 310 P DESROSIERS
Local storm report, Jun 11, 3:10 PM EDT, 1 hour 41 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT SUN JUN 11 1995
DATE/TIME COUNTY/CITY EVENT
11/1400 L ALLEGHANY CO NC PINEY CREEK ROAD WASHED OUT
11/1430 L WYTHE CO VA 3/4 INCH HAIL IN WYTHEVILLE
11/1420 L WYTHE CO VA NICKEL SIZED HAIL ON INTERSTATE
81 AT MILE MARKER 77
11/1440 L ROANOKE CO VA DIME SIZED HAIL 1/2 WAY BETWEEN
ROANOKE CITY AND BOONES MILL
11/1410 L FLOYD CO VA INDIAN VALLEY LIGHTNING SPLIT
TREE
11/1459 L ROANOKE CO VA DIME SIZED HAIL IN VINTON
11/1505 L BEDFORD CO VA DIME TO PEA SIZED HAIL ON
ROUTE 24 JUST INSIDE COUNTY
LINE
GALLOWAYLocal storm report, Jun 11, 3:19 PM EDT, 1 hour 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT SUN JUN 11 1995
DATE/TIME COUNTY/CITY EVENT
11/1400 L ALLEGHANY CO NC PINEY CREEK ROAD WASHED OUT
11/1430 L WYTHE CO VA 3/4 INCH HAIL IN WYTHEVILLE
11/1420 L WYTHE CO VA NICKEL SIZED HAIL ON INTERSTATE
81 AT MILE MARKER 77
11/1440 L ROANOKE CO VA DIME SIZED HAIL 1/2 WAY BETWEEN
ROANOKE CITY AND BOONES MILL
11/1410 L FLOYD CO VA INDIAN VALLEY LIGHTNING SPLIT
TREE
11/1459 L ROANOKE CO VA DIME SIZED HAIL IN VINTON
11/1505 L BEDFORD CO VA DIME TO PEA SIZED HAIL ON
ROUTE 24 JUST INSIDE COUNTY
LINE
GALLOWAYThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 1:38 PM EDT | Flash Flood Warning | RNK | Alleghany, Ashe | 3 hr |
| Jun 11, 3:28 PM EDT | Severe Thunderstorm Warning | RNK | Ashe | 47 min |
Nearby
Flash Flood Warnings in North Carolina, 1995Every flash flood warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.